Lightning, Providence
- When
- May 31, 9:30 PM EST
- Where
- Providence County, Lincoln
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Lightning struck a house in Lincoln and ignited a fire that caused approximately $100,000 in damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a house in Lincoln and ignited a fire that caused approximately $100,000 in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 9:30 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE II
NATIONAL WEATHER SERVICE TAUNTON MA
1030 PM EDT FRI MAY 31 2002
WL DROP MENTION OF SHRA AND TSRA IN ZFP AS ACTIVITY IS BEGINNING TO
MOVE OFF THE COAST. SFC COLD FRONT ENTERING THE FA ATTM. STRONG MID
LEVEL DRYING SEEN ON THE WATER VAPOR LOOP ACRS UPSTATE NY...AND THIS
AIR HEADED TOWARDS THE FA. DOES NOT APPEAR HOWEVER THAT SUFFICENT DVM
WL ERODE LLVL INVERSION IN PLACE UNTIL ABOUT DAYBREAK. SFC TDS IN
NYS ONLY SLIGHTLY DRIER ATTM. WL ADD PATCHY BR TO THE ZFP. OVERNIGHT
LOW TEMPS GENERALLY LOOK REASONABLE...MAY LOWER READINGS A TAD OVER
THE INTERIOR VLYS. LTL CHG NEEDED ON THE MARINE PKG. PLEASE SEE
THE LATEST BOSLSRBOX FOR THE LIST OF LATE FRI AFTERNOON AND EVENING
DMG REPORTS.
STRAUSS
...PRVS UPDATE...
WILL UPDATE ZONE PACKAGE AT 8 PM TO REMOVE SVR TSTM WATCH. RADAR
SHOWING SHOWERS AND TSTMS SOUTH AND EAST OF A LWM TO ORH TO BDL
LINE. SHOULD MOVE OFF CAPE COD AND ISLANDS BY MIDNIGHT.
FRANKLIN
PREVIOUS DISC...
TSRA FROM NH AND VT SOUTHWEST INTO CENTRAL PA MOVING INTO SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING. SVR TSTM WATCH
IN EFFECT FOR NWRN TWO-THIRDS OF FA UNTIL 01/00Z. WILL INCLUDE
ENHANCED WORDING IN ZONES FOR DAMAGING WINDS AND LARGE HAIL THIS
EVENING.
CYCLONIC FLOW...STEEP LAPSE RATES...AND INSTABILITY WILL BRING MORE
LOW-TOPPED CONVECTION SATURDAY AFTERNOON AND EARLY EVENING MAINLY
NORTH OF MASS PIKE. MAY BE ACCOMPANIED BY SMALL HAIL.
DRY WEATHER SUNDAY. FRONT STATIONARY SOUTH OF NEW ENGLAND MONDAY
THROUGH WEDNESDAY WITH WEAK AREAS OF LOW PRES MOVING EAST TO WEST
ALONG IT.
SCA NORTH OF PYM FOR SW WINDS THIS EVENING AND WEST TO NW FLOW LATE
TONIGHT AND EARLY SAT. SEAS ALONG SOUTH COAST NEAR 5 FT SO WILL
INCLUDE SCA FOR SEAS SOUTHERN LOCATIONS.
.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA CC BAY...BOS HAR...MERRIMACK TO PLYMOUTH.
SCA FOR SEAS MONTAUK TO ACK...AND ACK TO PVC.
FRANKLINCTZ004-MAZ004>007-012>015-NHZ011-RIZ001-002-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 454 PM EDT FRI MAY 31 2002 A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION FROM WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE AND NORTHERN CONNECTICUT THROUGH EARLY TONIGHT. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE ALONG THE LEADING EDGE OF A COLD FRONT THAT WILL PASS THROUGH THE REGION BY MIDNIGHT...BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT...CENTRAL AND MOST OF EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER SITUATION. VALLIER-TALBOT
CTZ002-MAZ002-003-008>011-NHZ011-312330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 611 PM EDT FRI MAY 31 2002 ANOTHER ROUND OF STRONG THUNDERSTORMS WAS MOVING INTO SOUTHERN VERMONT...WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT AT 6 PM. THIS LINE WILL MOVE EAST INTO CHESHIRE...FRANKLIN...HAMPSHIRE... HAMPDEN AND HARTFORD COUNTIES AFTER 6:30 PM. MORE DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT...CENTRAL AND MOST OF EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER SITUATION. VALLIER-TALBOT
MAZ013-015>024-RIZ003>007-010045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 644 PM EDT FRI MAY 31 2002 A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO EAST COASTAL AND SOUTHEASTERN MASSACHUSETTS TO CENTRAL AND SOUTHERN RHODE ISLAND BY 7 PM. SOME OF THESE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS... LARGE HAIL AND HEAVY RAINFALL THAT CAUSED LOCALIZED FLOODING. AS THE STORMS APPROACH THE SOUTH SHORE OF MASSACHUSETTS AS WELL AS THE SOUTH COAST...CAPE COD AND THE ISLANDS LATER THIS EVENING...THEY WILL TEND TO DECREASE IN INTENSITY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER SITUATION. VALLIER-TALBOT
MAZ004>007-012-014-NHZ012-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 707 PM EDT FRI MAY 31 2002 ANOTHER ROUND OF STRONG THUNDERSTORMS WAS MOVING THROUGH WESTERN HILLSBOROUGH AND NORTHERN WORCESTER COUNTY AT 7 PM. THIS LINE WILL CONTINUE TO MOVE ACROSS SOUTHERN NEW HAMPSHIRE AND THE MERRIMACK RIVER VALLEY TO CENTRAL MASSACHUSETTS THROUGH 8 PM. MORE DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FOR CENTRAL AND MOST OF EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER SITUATION. VALLIER-TALBOT
MAZ013>024-RIZ001>007-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 800 PM EDT FRI MAY 31 2002 ANOTHER ROUND OF STRONG THUNDERSTORMS WAS MOVING THROUGH THE MERRIMACK RIVER VALLEY TO EASTERN WORCESTER AND WESTERN PROVIDENCE COUNTIES AT 7:55 PM. THESE STORMS WILL MOVE INTO SOUTHEASTERN MASSACHUSETTS AND RHODE ISLAND FROM 8 TO 10 PM. SOME OF THE STORMS HAVE HAD A HISTORY OF DAMAGING WINDS AND LARGE HAIL...AS WELL AS VERY HEAVY DOWNPOURS WHICH CAUSED LOCALIZED FLOODING. AS THIS NEXT LINE OF THUNDERSTORMS MOVES TOWARD THE COAST...THEY WILL TEND TO DECREASE IN INTENSITY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION ON THIS SEVERE WEATHER SITUATION. VALLIER-TALBOT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
829 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WALPOLE NH WIND DAMAGE
05/31/02 CHESHIRE TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0405 PM GILSUM NH WIND DAMAGE
05/31/02 CHESHIRE TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0410 PM ALSTEAD NH WIND DAMAGE
05/31/02 CHESHIRE TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0410 PM SULLIVAN NH WIND DAMAGE
05/31/02 CHESHIRE TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0435 PM JAFFREY NH .75 INCH HAIL
05/31/02 CHESHIRE
0440 PM SOUTH WINDSOR CT .75 INCH HAIL
05/31/02 HARTFORD REPORTED BY SKYWARN SPOTTER
0440 PM JAFFREY ARPT NH 1.00 INCH HAIL
05/31/02 CHESHIRE
0445 PM BERNARDSTON MA WIND DAMAGE
05/31/02 FRANKLIN WIRES DOWN. REPORTED BY
AMATEUR RADIO
0445 PM GREENFIELD MA WIND DAMAGE
05/31/02 FRANKLIN 18-INCH DIAMETER TREES
DOWN. REPORTED BY SKYWARN
SPOTTER
0450 PM MANCHESTER NH WIND DAMAGE
05/31/02 HILLSBOROUGH SMALL TREE AND LARGE
BRANCHES DOWN. REPORTED BY
AMATEUR RADIO
0500 PM SPRINGFIELD MA WIND DAMAGE
05/31/02 HAMPDEN WIRES DOWN. REPORTED BY
AMATEUR RADIO
0505 PM NORTHAMPTON MA WIND DAMAGE
05/31/02 HAMPSHIRE NUMEROUS TREES DOWN.
REPORTED BY SKYWARN SPOTTER
0510 PM BEDFORD NH .75 INCH HAIL
05/31/02 HILLSBOROUGH REPORTED BY AMATEUR RADIO
0515 PM HADLEY MA WIND DAMAGE
05/31/02 HAMPSHIRE LARGE TREES DOWN. REPORTED
BY AMATEUR RADIO
0525 PM PELHAM MA WIND DAMAGE
05/31/02 HAMPSHIRE TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0535 PM LITCHFIELD NH WIND DAMAGE
05/31/02 HILLSBOROUGH WIRES AND LARGE TREES
DOWN. REPORTED BY AMATEUR
RADIO
0535 PM NASHUA NH WIND DAMAGE
05/31/02 HILLSBOROUGH WIRES DOWN. REPORTED BY
AMATEUR RADIO
0535 PM WINCHENDON MA WIND DAMAGE
05/31/02 WORCESTER TREES DOWN. REPORTED BY
AMATEUR RADIO
0540 PM EASTHAMPTON MA WIND DAMAGE
05/31/02 HAMPSHIRE LARGE TREES DOWN. REPORTED
BY AMATEUR RADIO
0545 PM WILTON NH WIND DAMAGE
05/31/02 HILLSBOROUGH LARGE TREES DOWN. REPORTED
BY AMATEUR RADIO
0550 PM BURLINGTON CT 1.50 INCH HAIL
05/31/02 HARTFORD REPORTED BY SKYWARN SPOTTER
0558 PM TOWNSEND MA WIND DAMAGE
05/31/02 MIDDLESEX TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0559 PM WINDSOR CT WIND DAMAGE
05/31/02 HARTFORD TREES DOWN. REPORTED BY
AMATEUR RADIO
0607 PM AMESBURY MA WIND DAMAGE
05/31/02 ESSEX TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0610 PM HOLYOKE MA WIND DAMAGE
05/31/02 HAMPDEN TREES DOWN. REPORTED BY
AMATEUR RADIO
0610 PM SALISBURY MA WIND DAMAGE
05/31/02 ESSEX TREES AND WIRES DOWN.
REPORTED BY SKYWARN SPOTTER
0612 PM WEST HARTFORD CT 1.00 INCH HAIL
05/31/02 HARTFORD REPORTED BY SKYWARN SPOTTER
0615 PM VERNON CT .75 INCH HAIL
05/31/02 TOLLAND REPORTED BY AMATEUR RADIO
0618 PM STAFFORD SPGS CT 61 MPH TSTM WIND GUST
05/31/02 TOLLAND REPORTED BY SKYWARN SPOTTER
0622 PM TOLLAND CT .75 INCH HAIL
05/31/02 TOLLAND REPORTED BY SKYWARN SPOTTER
0625 PM MILFORD NH WIND DAMAGE
05/31/02 HILLSBOROUGH LARGE TREES AND POLES
DOWN. REPORTED BY AMATEUR
RADIO
0625 PM WINDSOR CT WIND DAMAGE
05/31/02 HARTFORD LARGE TREES DOWN.
0650 PM MERRIMACK NH WIND DAMAGE
05/31/02 HILLSBOROUGH TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0700 PM GARDNER MA .75 INCH HAIL
05/31/02 WORCESTER
0705 PM WILLIMANTIC CT .75 INCH HAIL
05/31/02 WINDHAM REPORTED BY SKYWARN SPOTTERThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294848.